ISSN 1941-5923

Logo



Formation of rheumatoid pulmonary nodules during the leflunomide treatment

Štefan Alušík, Jan Fanta, Václav Eis, Václav Mandys, Jan Pavlíček

CaseRepClinPractRev 2006; 7:139-142

ID: 452142

Published:


Background: Rheumatoid nodules develop mostly subcutaneously, they are less common in other organs.
Recent studies have described formation of rheumatoid nodules or growth acceleration of existing nodules in relation to the treatment. The development or growth acceleration of rheumatoid nodules is known to be related to the treatment with methotrexate, etanercept, infliximab and leflunomide.
Case Report: A 59-year-old female patient was treated 9 years for seropositive rheumatoid arthritis. She
took hydroxychloroquine, sulfasalazine, methotrexate and etanercept successively. Until then, the patient had suffered no rheumatoid nodules (not even subcutaneous). Isolated rheumatoid nodules were formed in her lungs when treated with leflunomide. The patient has been monitored after discontinuation of leflunomide treatment for the period of 20 months and only a mild progression of her lung disease has occurred.
Conclusions: Isolated rheumatoid nodules were formed in the lungs of our patient during leflunomide
treatment. In addition to methotrexate, etanercept and infliximab, leflunomide can probably also cause the formation and growth acceleration of rheumatoid nodules.

Keywords: rheumatoid arthritis, rheumatoid nodules, lungs, leflunomide



Back